Try it
Pharmacology · Chemotherapy: checkpoint inhibitors
Sample itemA melanoma patient on pembrolizumab develops profuse diarrhoea with colitis, and later thyroid dysfunction. Which is the best explanation and management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Immune-related adverse events from PD-1 blockade, managed with corticosteroids and holding the drug
Pembrolizumab and nivolumab block PD-1, and ipilimumab blocks CTLA-4, releasing T-cell tolerance and causing immune-related colitis, hepatitis, pneumonitis and endocrinopathies. Moderate to severe events are treated with steroids and withholding the drug.
Option by option
A. Bacterial overgrowth treated with chemotherapy
Antibiotic or chemotherapy is not the answer.
B. Immune-related adverse events from PD-1 blockade, managed with corticosteroids and holding the drug (correct)
Correct. Immune-related events are treated with steroids.
C. Cytokine release treated with mesna
Mesna has no role.
D. Direct drug cytotoxicity treated by increasing the dose
The mechanism is immune, not cytotoxic.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?